Benadryl Abuse

Benadryl® (diphenhydramine hydrochloride) is a commonly used antihistamine medication. It is available without a prescription. Although it is not traditionally considered a drug of abuse, it is possible for a person to become dependent on the medication.
 
In addition to being an antihistamine, Benadryl is also an anticholinergic medication. As with many other anticholinergic medications, Benadryl can cause hallucinations and delirium, especially at very high doses. People sometimes abuse Benadryl for this purpose, although many people describe the experience as being quite unpleasant.
 
Benadryl abuse is sometimes common in people who want to take anticholinergic medications as a way to deal with some of the undesirable "extrapyramidal symptoms" associated with such drugs. In some cases, people have taken extremely large doses of Benadryl on a long-term basis (without the knowledge of their healthcare providers) for this purpose.
 
Benadryl can also be abused by people trying to cause sedation in others (such as by parents or caregivers trying to sedate children). This practice can be dangerous and is often counterproductive, as Benadryl can actually have the opposite effect in children (causing hyperactivity).
 
(Click Benadryl Addiction to learn more about the potential dangers of abusing this medicine, to find out why people may become addicted to it, and for information on where you can get help for addiction.)
 
7 Tricks to Relieve Your Enlarged Prostate
Referring Pages:
Terms of Use
Advertise with Us
Contact Us
About eMedTV
Privacy Policy
Copyright © 2006-2014 Clinaero, Inc.
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind. Site users seeking medical advice about their specific situation should consult with their own physician. Click Terms of Use for more information.